?

Log in

No account? Create an account
getting quite sick of being sick - helen-louise
baratron
baratron
getting quite sick of being sick
Today I survived Kingston Hospital! Saw a rather nice GP of African descent, who wins my personal gratitude for actually having read my medical history before seeing me. Apparently my lungs are still sounding clear, but the fact I'm coughing them up again and have crappy peak flow again means I got a prescription for erythromycin. It seems that the new out-of-hours GP service (Kingston Health On Call) are a bit more competent than the old one (Thamesdoc) - although I do believe that Thamesdoc lost the contract for being crap. I also believe this is the first time I've ever seen an emergency GP who's known what all my medications are. Perhaps he looked them up in MIMS immediately before I walked in the room, but I'm still impressed.

Also, some moaning principally for my own benefit, because I believe that I'm the only graduate chemist who reads my livejournal on a regular basis. My new medicine contains E124, which "may cause allergic reactions in people who are aspirin-sensitive". So I go to Wikipedia to find out why, and apparently "Since it is an azo dye, it may elicit intolerance in people allergic to salicylates (aspirin).". Now, I have a chemistry degree, and I have no idea WTF azo dyes have to do with salicylates. They both contain a benzene ring? They both contain a phenol group?! so do 90% of medications! Seriously, there is no obvious connection between azo dyes and salicylates that I can see, and this particular azo dye is not based on 2-hydroxybenzoic acid.

Still... why do drugs need to contain bright food colourings anyway? With the dye, these tablets look rather like Smarties. It would be very easy for a small child to eat them by mistake. Bah.

Tags: , , ,
Current Mood: sick sick

3 comments or Leave a comment
Comments
thekumquat From: thekumquat Date: 15th March 2008 19:52 (UTC) (Link)
http://www.ncbi.nlm.nih.gov/pubmed/7291963?dopt=Abstract

A quick Google for azo salicylate reaction seems to record that many people intolerant of aspirin have similar reactions to azo drugs, but not why. I can't understand the articles on chemistry - but there seem to be a number of compounds with both azo and salicylate groups such as disodium 4,4'-azo-bis- salicylate.
Could it be that some of the main azo dyes contain salicylate structures?

I think drugs are brightly coloured so elderly people and others who take lots of drugs can tell them apart more easily - all drugs should be kept away from children in any case.
redbird From: redbird Date: 15th March 2008 19:54 (UTC) (Link)
The graduate chemist behind me says that there's no obvious connection between azo dyes and salicylates, but that cross-tolerance and allergic reactions don't necessarily have much to do with structural similarity. (Sometimes a person will react to a functional group that's quite a small part of the overall chemistry.)

She then pulled out her copy of the Merck Index, which produced azomycin and azosulfamide (antibiotics), and azosemide (diuretic), all to emphasize that intensely colored molecules are not always just dyes. Though food coloring is intended to be just dye, and not do anything else.

[Said graduate chemist is my beloved adrian_turtle. She wrote most of this comment.]
stellarwind From: stellarwind Date: 15th March 2008 20:59 (UTC) (Link)
"Today I survived Kingston Hospital!"

I read that as Kingdom Hospital for a second and was very tempted to ask you to get me Antubis' signature. Because it doesn't get much moar awesome than a giant frelling tamandua thing with teeth from here to Northeastern Czechoslovakia. <<;

As for drugs and food colorings? That's actually a VERY good question. And my theory is:

1. Because if you take the Blue pill, the story ends. You wake in your bed and you believe whatever you want to believe. You take the red pill and you stay in Wonderland, and Lawrence Fishburn shows you how deep the rabbit hole goes.

2. So people would be able to tell the difference by color, not just labels. Especially for people who have a hard time reading and are dependent on medication. Mnemonic-ness?

Or 3. Because they can.
3 comments or Leave a comment